Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 40, NWS Des Moines, IA

March 31, 2007Marshall County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 31, 2007, 3:19 PM CDT for Marshall County, Iowa. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2007, 3:19 PM CDT (20:19 UTC)
Expired
Mar 31, 2007, 4:00 PM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Marshall County, IA

The radar

The Des Moines radar (KDMX), 63 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 3:30 PM CDTTSTM WND DMG3 Se State Center, IAOUT BUILDING DESTROYED. FROM KCCI TV.
Mar 31, 3:33 PM CDTTSTM WND DMG3 E State Center, IABETWEEN STATE CENTER AND MARSHALLTOWN ON HIGHWAY 30. GARAGE BLOWN OVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 1:47 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 312018
SVRDMX
IAC127-312100-
/O.NEW.KDMX.SV.W.0040.070331T2019Z-070331T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
319 PM CDT SAT MAR 31 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN CENTRAL IOWA...

* UNTIL 400 PM CDT

* AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST OF NEVADA TO
  11 MILES SOUTH OF STATE CENTER TO 7 MILES NORTHWEST OF GRINNELL...
  AND MOVING NORTH AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  STATE CENTER BY 325 PM CDT...
  MARSHALLTOWN BY 330 PM CDT...

THE TOWNS OF RHODES...LAUREL...MELBOURNE...GILMAN...HAVERHILL...
FERGUSON...CLEMONS...ST. ANTHONY...ALBION AND MARSHALLTOWN AIRPORT
ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4187 9324 4187 9278 4220 9280 4220 9324

$$

KINNEY
2 follow-up statements
000 
WWUS53 KDMX 312036
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
336 PM CDT SAT MAR 31 2007

IAC127-312100-
/O.CON.KDMX.SV.W.0040.000000T0000Z-070331T2100Z/
MARSHALL IA-
336 PM CDT SAT MAR 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MARSHALL
COUNTY UNTIL 400 PM CDT...

AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF STATE
CENTER TO STATE CENTER TO MARSHALLTOWN...MOVING NORTH AT 50 MPH.

THIS LINE OF SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF
MARSHALL COUNTY...INCLUDING THE TOWNS OF ST. ANTHONY...CLEMONS...
ALBION...MARSHALLTOWN AIRPORT AND LISCOMB.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

LAW ENFORCEMENT REPORTED WIND DAMAGE NEAR STATE CENTER AROUND 330 PM.

LAT...LON 4187 9324 4187 9278 4220 9280 4220 9324

$$

KINNEY/MOYER
000 
WWUS53 KDMX 312058
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
359 PM CDT SAT MAR 31 2007

IAC127-312109-
/O.EXP.KDMX.SV.W.0040.000000T0000Z-070331T2100Z/
MARSHALL IA-
359 PM CDT SAT MAR 31 2007

...THE SEVERE THUNDERSTORM WARNING FOR MARSHALL COUNTY HAS BEEN
ALLOWED TO EXPIRE...

AT 357 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4187 9324 4187 9278 4220 9280 4220 9324

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 3:00 AM CDT, 12 hours 19 minutes earlier.

Area forecast discussion, Mar 31, 3:00 AM CDT, 12 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 AM CDT SAT MAR 31 2007

.DISCUSSION...

MAIN FOCUS IS TIMING EXTENT AND AMOUNT OF RAIN TODAY AS RATHER
COMPLEX SYSTEM HAS THE POTENTIAL TO BRING HEAVY RAINS TO THE AREA.
IN LONGER TERM FOCUS REMAINS ON SEVERAL SYSTEM AROUND MID WEEK AND
TRANSITION TO COOLER WEATHER WITH THE THREAT OF SEVERE.

TODAY MODELS HAVE FINALLY COME TOGETHER IN TRACK OF SURFACE AND
UPPER LOW SYSTEMS.  QPF SOMEWHAT LIGHTER THAN PREVIOUS RUNS OF THE
LAST FEW DAYS HOWEVER THERE REMAINS POTENTIAL OVER FFA AREA SO WILL
LEAVE THAT IN AFFECT.  SPC HAS ENTIRE CWA IN SLIGHT RISK WITH MIXED
IDEAS ON THREATS.  POTENTIAL RESTS STRONGLY ON MOVEMENT OF SYSTEMS
WHETHER WE CAN GET ANY HEAT FOR RAPID DESTABILIZATION AND EXACT
MOVEMENT OF SURFACE LOW AS WELL AS DRY SLOT AS PORTRAYED BY MODELS.
DYNAMICAL FIELDS FAIRLY IMPRESSIVE WITH GOOD SHEAR.  SUGGESTION OF
SOME ISOLATED TORNADOES REASONABLE.  TONIGHT LATEST MODEL RUNS
TOGETHER ON LINGERING SYSTEM THOUGH SOME QUESTIONS ON EXACT ENDING
TIME OF RAIN WITH EVEN MORE QUESTIONABLE TIMING ON SUNDAY AS MODELS
HAVE HIGHER POPS ON SUNDAY.  LOOKING AT TIMING HAVE LEFT CHANCES IN
NORTHEASTERN HALF OF CWA FOR SUNDAY MORNING THEN DIMINISHED AREA FOR
SUNDAY AFTERNOON AS DYNAMICAL FIELDS WEAKEN WITH BEST NORTHEAST OF
CWA.  THERE IS SOME QUESTION LEFT IN MY MIND AS TO WHETHER WEAK LOBE
COULD ROTATE AROUND SYSTEM THIS AFTERNOON AND EARLY EVENING WITH
LIGHT PCPN.  TEMPERATURES HAVE STAYED CLOSE TO GUIDANCE WITH SOME
MINOR ADJUSTMENTS FOR CLOUD COVER AND PCPN.  FARTHER OUT RAIN WILL
COME INTO QUESTION ON MONDAY AFTERNOON AND INTO TUESDAY AHEAD OF
SYSTEM THAT WILL BRING COOLING TO THE STATE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THROUGH 6 PM SATURDAY

IAZ004>007-0015>017-23>026-033>037-
044>048-057>060-070>073-081>083-092>094-
IAZ004>007-0015>017-23>026-033>037-044>048-
057>060-070>073-081>083-092>094-

&&

FORSTER/154/30
Hazardous weather outlook, Mar 31, 12:48 PM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1248 PM CDT SAT MAR 31 2007

IAZ004>006-015-016-023>025-033>036-044>048-057>061-070>074-
081>085-092>096-011800-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-
WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-
WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-
1248 PM CDT SAT MAR 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS AS THE AIR BECOMES
UNSTABLE THIS AFTERNOON. CONDITIONS ARE FAVORABLE FOR TORNADOES
AND LARGE HAIL...WITH DAMAGING STRAIGHT LINE WINDS A LESSER THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON MONDAY AFTERNOON HOWEVER
THERE IS MODEL UNCERTAINTY AS TO WHETHER THE STORMS WILL BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE
CONDUCTED AT 115 PM CDT THIS AFTERNOON. SPOTTER ACTIVATION MAY
BECOME NECESSARY THIS AFTERNOON AND EVENING.

IAZ007-017-026>028-037>039-049-050-062-075-086-097-011800-
WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-
MARSHALL-TAMA-POWESHIEK-MAHASKA-WAPELLO-DAVIS-
1248 PM CDT SAT MAR 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS AS THE AIR BECOMES
UNSTABLE THIS AFTERNOON. CONDITIONS ARE FAVORABLE FOR TORNADOES
AND LARGE HAIL...WITH DAMAGING STRAIGHT LINE WINDS A LESSER THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON MONDAY AFTERNOON HOWEVER
THERE IS MODEL UNCERTAINTY AS TO WHETHER THE STORMS WILL BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE
CONDUCTED AT 115 PM CDT THIS AFTERNOON. SPOTTER ACTIVATION MAY
BECOME NECESSARY THIS AFTERNOON AND EVENING.

MOYER

In the hours before

Local storm report, Mar 31, 2:27 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
227 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HAIL             BLOOMFIELD              40.75N 92.42W
03/31/2007  M1.00 INCH       DAVIS              IA   EMERGENCY MNGR

            HAIL COVERING GROUND.

&&

RLD
Local storm report, Mar 31, 2:43 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
243 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             2 S OTTUMWA             41.00N 92.41W
03/31/2007  E0.75 INCH       WAPELLO            IA   TRAINED SPOTTER

&&

BF
Local storm report, Mar 31, 2:46 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
246 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             MILO                    41.29N 93.44W
03/31/2007  E1.00 INCH       WARREN             IA   EMERGENCY MNGR

&&

BF
Local storm report, Mar 31, 3:03 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
303 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     PLEASANT HILL           41.59N 93.51W
03/31/2007                   POLK               IA   LAW ENFORCEMENT

            1 MILE WEST OF LAND FILL ON HIGHWAY 163 EAST OF PLEASANT
            HILL. ROOF BLOWN OFF SHED.

&&

BF
Local storm report, Mar 31, 3:18 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
318 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             BAXTER                  41.83N 93.15W
03/31/2007  E0.88 INCH       JASPER             IA   LAW ENFORCEMENT

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 11:16 PM CDTDense Fog AdvisoryDMXBlack Hawk, Boone, Bremer, Butler, Calhoun, Cerro Gordo and 19 more5 hr
Mar 31, 1:59 PM CDTSevere Thunderstorm WarningDMXLucas, Wayne46 min
Mar 31, 2:15 PM CDTSevere Thunderstorm WarningDMXDavis45 min
Mar 31, 2:19 PM CDTSevere Thunderstorm WarningDMXWapello41 min
Mar 31, 2:46 PM CDTSevere Thunderstorm WarningDMXJasper, Polk44 min
Mar 31, 2:46 PM CDTTornado WarningDMXGuthrie29 min
Mar 31, 3:02 PM CDTSevere Thunderstorm WarningDMXJasper43 min
Mar 31, 3:10 PM CDTSevere Thunderstorm WarningDMXBoone, Story35 min
Mar 31, 3:34 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie41 min
Mar 31, 3:39 PM CDTSevere Thunderstorm WarningDMXHardin36 min
Mar 31, 3:41 PM CDTTornado WarningDMXAudubon, Guthrie34 min
Mar 31, 3:47 PM CDTTornado WarningDMXCalhoun, Webster28 min
Mar 31, 3:54 PM CDTSevere Thunderstorm WarningDMXGrundy36 min
Mar 31, 4:05 PM CDTSevere Thunderstorm WarningDMXFranklin40 min
Mar 31, 4:06 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Sac39 min
Mar 31, 4:12 PM CDTTornado WarningDMXCarroll33 min
Mar 31, 4:18 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Webster30 min
Mar 31, 4:25 PM CDTSevere Thunderstorm WarningDMXBlack Hawk50 min
Mar 31, 4:29 PM CDTSevere Thunderstorm WarningDMXButler46 min
Mar 31, 4:36 PM CDTSevere Thunderstorm WarningDMXCerro Gordo39 min
Mar 31, 4:43 PM CDTTornado WarningDMXCalhoun47 min
Mar 31, 4:51 PM CDTSevere Thunderstorm WarningDMXGreene27 min
Mar 31, 5:34 PM CDTTornado WarningDMXPocahontas41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.